Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 192, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 14, 2011, 11:01 PM CDT for Spink County, South Dakota. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2011, 11:01 PM CDT (04:01 UTC)
- Expired
- Aug 14, 2011, 11:45 PM CDT
- In force
- 44 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Spink County, SD
The radar
The Aberdeen radar (KABR), 58 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 11:03 PM CDT | HAIL 1 | 2 S Redfield, SD | |
| Aug 14, 11:17 PM CDT | HAIL 1 | Redfield, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.0 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 275 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 608 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
048 WUUS53 KABR 150401 SVRABR SDC115-150445- /O.NEW.KABR.SV.W.0192.110815T0401Z-110815T0445Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1101 PM CDT SUN AUG 14 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL SPINK COUNTY IN NORTHEAST SOUTH DAKOTA... * UNTIL 1145 PM CDT * AT 1059 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR REDFIELD...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKFORT AROUND 1140 PM CDT... GLENDALE COLONY AROUND 1145 PM CDT... LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL IN REDFIELD. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. && LAT...LON 4507 9808 4476 9813 4480 9859 4499 9859 TIME...MOT...LOC 0401Z 273DEG 11KT 4490 9849 WIND...HAIL <50MPH 1.00IN $$ SCARLETT
2 follow-up statements
516
WWUS53 KABR 150421
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1121 PM CDT SUN AUG 14 2011
SDC115-150445-
/O.CON.KABR.SV.W.0192.000000T0000Z-110815T0445Z/
SPINK SD-
1121 PM CDT SUN AUG 14 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL SPINK
COUNTY UNTIL 1145 PM CDT...
AT 1117 PM CDT...LAW ENFORCEMENT REPORTED A SEVERE THUNDERSTORM
PRODUCING QUARTER SIZE HAIL IN REDFIELD. THIS STORM WAS LOCATED
OVER REDFIELD...MOVING EAST AT 10 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
FRANKFORT AROUND 1145 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4500 9822 4479 9830 4483 9856 4493 9859
4495 9859
TIME...MOT...LOC 0420Z 261DEG 13KT 4490 9845
WIND...HAIL <50MPH 1.00IN
$$
SCARLETT328
WWUS53 KABR 150444
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1144 PM CDT SUN AUG 14 2011
SDC115-150454-
/O.EXP.KABR.SV.W.0192.000000T0000Z-110815T0445Z/
SPINK SD-
1144 PM CDT SUN AUG 14 2011
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SPINK COUNTY WILL
EXPIRE AT 1145 PM CDT/1045 PM MDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER HEAVY RAIN AND SMALL HAIL IS STILL POSSIBLE WITH
THIS THUNDERSTORM.
LAT...LON 4500 9822 4479 9830 4483 9856 4493 9859
4495 9859
TIME...MOT...LOC 0444Z 261DEG 13KT 4490 9838
$$
SCARLETTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:33 PM CDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 14, 8:33 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 833 PM CDT SUN AUG 14 2011 .UPDATE... MADE ADJUSTMENTS TO GRIDS FOR PRECIP AND TEMP TRENDS THIS EVENING. SEVERE STORMS WEST OF THE MISSOURI RIVER WILL BE HARD PRESSED TO HOLD TOGETHER AS THEY MOVE EAST OVERNIGHT AS AIRMASS STABILIZES. WILL SEND OUT A ZFP UPDATE. && .PREVIOUS DISCUSSION... .SHORT TERM...TODAY THROUGH TUESDAY FORECAST FOCUS ON PRECIPITATION/THUNDERSTORM CHANCES THROUGH THE SHORT TERM. TONIGHT...CHALLENGING FORECAST THIS CYCLE WITH NEARLY ALL OF THE SHORT RANGE MODELS STRUGGLING WITH CURRENT CONVECTIVE TRENDS. PERSISTENT AREA OF SHOWERS/THUNDERSTORMS HAS CONTINUED THRU MUCH OF THE AFTERNOON HOURS OVER N-CENTRAL/NERN SD IN AN AREA OF WAA/MOISTURE CONVERGENCE ALONG NOSE OF LLJ. SHORT RANGE MODELS CONTINUE TO INDICATE THIS LOW LEVEL JET WILL PERSIST AND ACTUALLY RE- STRENGTHEN INTO THE EVENING HOURS...THUS BELIEVE SCATTERED TSTMS MAY CONTINUE RIGHT INTO THE OVERNIGHT HOURS...PERHAPS RE- ORIENTING A BIT FURTHER SOUTH. FURTHER SOUTH AND WEST...ALSO WATCHING AREAS OF BUBBLING CUMULUS OVER THE BLACK HILLS...WITH ANOTHER AREA OF AGITATED CLOUDS INVOF OF KVTN. ADDITIONAL CONVECTIVE DEVELOPMENT IS POSSIBLE IN THESE AREAS PER HI-RES MODELS /HRRR AND 12Z SPC WRF/ WITH A GENERAL STORM MOTION TO THE E/SE. THERE IS AN OUTSIDE CHANCE THAT A SEVERE STORM COULD MOVE INTO THE FAR WRN CWA THIS EVENING...SO WILL NEED TO MONITOR THAT POTENTIAL. ALL IN ALL...WILL MAINTAIN CHANCE TYPE POPS ACROSS MUCH OF THE CWA DURING THE OVERNIGHT. MONDAY AND MONDAY NIGHT...EXPECTING SOME RESIDUAL CONVECTIVE ACTIVITY DURING THE MORNING HOURS...MOST LIKELY ACROSS SRN AND ERN SECTIONS OF THE CWA IN CLOSER PROXIMITY TO THE NOSE OF THE LLJ. BY AFTERNOON...MODELS STILL IN GOOD AGREEMENT IN ADVECTING A STOUT ELEVATED MIXED LAYER /EML/ WITH 700 MB TEMPS RISING AOA +12C. MLCIN ACROSS MUCH OF THE CWA REMAINS AOA -100 J/KG THUS THE AMS SHOULD REMAIN CAPPED TO DEEP CONVECTION. THE ONLY EXCEPTION MAY BE ACROSS NWRN SD WHERE THE MLCIN IS COMPARATIVELY WEAKER...AND A REEMERGENCE OF THE LLJ IS POSSIBLE AROUND OR AFTER 00Z TUESDAY. TEMPS ON MONDAY SHOULD BE QUITE WARM...RANGING FROM THE MID 80S TO LOWER 90S WEST. OVERNIGHT MONDAY...A STRONG UPPER SHORTWAVE WILL APPROACH THE NRN PLAINS FROM THE WEST. WHILE THE BEST FORCING FROM ANY LEAD SYNOPTIC SCALE LIFT IS EXPECTED TO REMAIN IN ND...THERE IS A POSSIBILITY OF A FEW STORMS LEAKING SWD INTO THE ND/SD BORDER COUNTIES. TUESDAY AND TUESDAY NIGHT...THE BEST POTENTIAL FOR SEVERE WEATHER WILL OCCUR ON TUESDAY...ESPECIALLY ACROSS THE EASTERN CWA. A POTENT UPPER SHORTWAVE IS EXPECTED TO TRACK EWD ACROSS THE US/CANADA BORDER...PUSHING AN ASSOCIATED SURFACE COLD FRONT ACROSS THE CWA BY MID AFTERNOON. FAVORABLE COMBINATION OF MOISTURE /DEWPOINTS IN THE 60S AND 70S/...INSTABILITY /MLCAPE AOA 1500 J/KG/ AND WIND SHEAR /EFFECTIVE SHEAR 30-40 KTS/ WILL PRODUCE AN ENVIRONMENT FAVORABLE FOR SEVERE STORMS. SPC CURRENTLY MUCH OF THE ERN CWA OUTLOOKED IN A SLIGHT RISK FOR SEVERE STORMS...AND THIS LOOKS VERY REASONABLE. .LONG TERM...WEDNESDAY THROUGH SUNDAY BROAD UPPER LEVEL HIGH PRESSURE IS PROGGED TO REMAIN ANCHORED OVER AZ/NM THROUGH THE PERIOD. WEAK SHORT-WAVE TROUGHS IN THE NWLY FLOW ALOFT MAY PRODUCE ENOUGH ATMOSPHERIC LIFT AND INSTABILITY FOR AT LEAST SLIGHT CHANCE POPS WEDNESDAY NIGHT INTO THURSDAY FORENOON. GLOBAL MODEL SOLUTIONS REMAIN SOMEWHAT AT ODDS WITH ONE ANOTHER FRIDAY INTO NEXT WEEKEND. GFS AND GEM KEEP THE UPPER LEVEL FLOW OVER THE NORTHERN PLAINS MORE NORTHWESTERLY...WITH ASSOCIATED SFC HIGHS SLIDING SEWD THROUGH MN...LIKELY LEADING TO A BETTER RETURN FLOW SETUP FRIDAY NIGHT AND SATURDAY. ECMWF MORE ZONAL WITH THE FLOW...INDUCING A STRONG SFC LOW OVER SW ND ON FRIDAY AND A RESULTING DRIER S/SWLY SFC FLOW. KEPT THE PREVIOUS FORECAST IN TACT...TRENDING MORE TOWARD CONSENSUS. BEST CHANCES FOR MEASURABLE PRECIP WILL BE FRIDAY NIGHT INTO SATURDAY. TEMPERATURES ARE EXPECTED TO REMAIN NEAR SEASONAL AVERAGES FOR MID AUGUST. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS EXPECT MOSTLY VFR CONDITIONS OVERNIGHT WITH THUNDERSTORMS LIKELY IN THE KMBG VCNTY OVERNIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...SCARLETT SHORT TERM...FOWLE LONG TERM...CHURCH AVIATION...SCARLETT WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 14, 4:03 AM CDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 403 AM CDT SUN AUG 14 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-150915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 403 AM CDT SUN AUG 14 2011 /303 AM MDT SUN AUG 14 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TONIGHT. LIGHTNING WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE OFF AND ON CHANCES FOR THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT. SOME THUNDERSTORMS ON TUESDAY AFTERNOON COULD BECOME STRONG TO SEVERE...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER VALLEY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SD
In the hours before
Local storm report, Aug 14, 7:40 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
740 PM CDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 1 SE MCLAUGHLIN 45.80N 100.79W
08/14/2011 E60 MPH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1100064
MARTINLocal storm report, Aug 14, 7:44 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
744 PM CDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 1 SE MCINTOSH 45.91N 101.33W
08/14/2011 E1.00 INCH CORSON SD LAW ENFORCEMENT
&&
EVENT NUMBER ABR1100065
MARTINLocal storm report, Aug 14, 7:56 PM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
756 PM CDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 1 S MCLAUGHLIN 45.80N 100.81W
08/14/2011 E65 MPH CORSON SD PUBLIC
&&
EVENT NUMBER ABR1100066
MARTINLocal storm report, Aug 14, 8:18 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
818 PM CDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0816 PM TSTM WND GST 2 S MCLAUGHLIN 45.78N 100.81W
08/14/2011 E70 MPH CORSON SD TRAINED SPOTTER
&&
EVENT NUMBER ABR1100067
MARTINLocal storm report, Aug 14, 8:43 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
843 PM CDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TORNADO 4 NNE LITTLE EAGLE 45.74N 100.77W
08/14/2011 CORSON SD LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN.
&&
EVENT NUMBER ABR1100068
MARTINLocal storm report, Aug 14, 10:25 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 PM CDT SUN AUG 14 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 PM TSTM WND GST 1 SE MCLAUGHLIN 45.80N 100.79W
08/14/2011 E60 MPH CORSON SD PUBLIC
0742 PM HAIL 1 SE MCINTOSH 45.91N 101.33W
08/14/2011 E1.00 INCH CORSON SD LAW ENFORCEMENT
0754 PM TSTM WND GST 1 S MCLAUGHLIN 45.80N 100.81W
08/14/2011 E65 MPH CORSON SD PUBLIC
0816 PM TSTM WND GST 2 S MCLAUGHLIN 45.78N 100.81W
08/14/2011 E70 MPH CORSON SD TRAINED SPOTTER
0835 PM TORNADO 4 NNE LITTLE EAGLE 45.74N 100.77W
08/14/2011 CORSON SD LAW ENFORCEMENT
BRIEF TORNADO TOUCHDOWN.
&&
EVENT NUMBER ABR1100064 ABR1100065 ABR1100066 ABR1100067 ABR1100068
WFOABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 49 min |
| Aug 14, 8:01 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 59 min |
| Aug 14, 8:16 PM CDT | Tornado Warning | ABR | Corson | 29 min |
| Aug 14, 8:48 PM CDT | Tornado Warning | ABR | Corson | 27 min |
| Aug 14, 9:15 PM CDT | Tornado Warning | ABR | Corson, Dewey | 30 min |
| Aug 14, 9:46 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 27 min |
| Aug 14, 11:25 PM CDT | Severe Thunderstorm Warning | ABR | Day | 24 min |
| Aug 15, 5:06 AM CDT | Areal Flood Warning | ABR | Roberts | 5 days |
| Aug 15, 10:42 AM CDT | Flash Flood Warning | ABR | Roberts | 7 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.